Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 4, NWS Shreveport, LA

March 25, 20094 counties in Texas

NWS Shreveport, LA issued this tornado warning at Mar 25, 2009, 7:07 PM CDT for 4 counties in Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2009, 7:07 PM CDT (00:07 UTC)
Expired
Mar 25, 2009, 7:30 PM CDT
In force
23 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Nacogdoches County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 90 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 7:10 PM CDTTSTM WND DMG2 W Center, TX4 TREES ACROSS HWY 7. ROAD CLOSED UNTIL 10 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 5:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 260007
TORSHV
TXC347-403-405-419-260030-
/O.NEW.KSHV.TO.W.0004.090326T0007Z-090326T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT WED MAR 25 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS...
  SABINE COUNTY IN EASTERN TEXAS...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS...
  SHELBY COUNTY IN EASTERN TEXAS...
  THIS INCLUDES THE CITY OF CENTER...

* UNTIL 730 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  NEUVILLE...OR 8 MILES SOUTHWEST OF CENTER...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES SOUTH OF CENTER BY 715 PM CDT...
  NEUVILLE AND 9 MILES NORTH OF BLAND LAKE BY 720 PM CDT...
  SHELBYVILLE BY 725 PM CDT...
  6 MILES NORTHWEST OF PATROON BY 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR NORTHWESTERN LOUISIANA AND NORTHEASTERN TEXAS.

&&

LAT...LON 3171 9447 3196 9399 3160 9386 3156 9429
TIME...MOT...LOC 0007Z 267DEG 27KT 3170 9425

$$

05
1 follow-up statement
000 
WWUS54 KSHV 260020
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 PM CDT WED MAR 25 2009

TXC347-403-405-419-260030-
/O.CON.KSHV.TO.W.0004.000000T0000Z-090326T0030Z/
SHELBY TX-NACOGDOCHES TX-SAN AUGUSTINE TX-SABINE TX-
720 PM CDT WED MAR 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SABINE...
SAN AUGUSTINE...NACOGDOCHES AND SHELBY COUNTIES...

AT 717 PM CDT...THE PUBLIC REPORTED WINDS OF 60 MPH NEAR CENTER.

THE TORNADO WILL BE APPROACHING THE NORTHERN TOLEDO BEND AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR NORTHWESTERN LOUISIANA AND NORTHEASTERN TEXAS.

&&

LAT...LON 3171 9447 3196 9399 3160 9386 3156 9429
TIME...MOT...LOC 0019Z 267DEG 27KT 3170 9415

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 25, 3:02 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 25, 3:02 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
302 PM CDT WED MAR 25 2009

.DISCUSSION...

THREE ROUNDS OF SEVERE WEATHER POSSIBLE THROUGH FRIDAY.

A TRANSITORY WEATHER PATTERN IS IN PLACE ACROSS THE FOUR STATE REGION.
ALL INGREDIENTS ARE LINING UP FOR WET AND STORMY CONDITIONS
THROUGH EARLY SATURDAY MORNING.

STARTING WITH TONIGHT...A FRONT REMAINS STALLED ACROSS SOUTHERN
LOUISIANA EXTENDING FROM JUST NORTH OF LAKE CHARLES TO BATON
ROUGE LOUISIANA. LATEST OBSERVATIONS INDICATE THAT THE FRONT MAY
BE LIFTING NORTHWARD AS A WARM FRONT. LOW LEVEL SHEAR ASSOCIATED
WITH THE FRONT...AS IT MOVES NORTHWARD...WILL LIKELY SUPPORT A
SEVERE WEATHER THREAT FOR THE FOUR STATE REGION THIS EVENING. THIS
WILL COINCIDE WITH AN UPPER LEVEL SHORTWAVE PROGGED TO SLIDE
EASTWARD ACROSS THE REGION THROUGH 06Z THURSDAY. LINEAR CONVECTION
HAS ALSO BEEN NOTED ACROSS MUCH OF CENTRAL TEXAS TODAY. ORIGINALLY
INITIATING AS ISOLATED SUPERCELLS...THESE STORMS HAVE INCREASED IN
COVERAGE AND ARE NOW BEGINNING TO AFFECT TYLER AND LONGVIEW.
DAMAGING WINDS...TORNADOS...AND HAIL WILL BE THE MAIN THREAT WITH
THIS ACTIVITY. SEVERE WEATHER WATCHES COVER AREAS WEST OF THE CWA
AT THIS TIME. THE SITUATION CONTINUES TO BE CLOSELY MONITORED FOR
A POSSIBLE WATCH ISSUANCE LATER THIS AFTERNOON OR THIS EVENING.

BY THURSDAY NIGHT...TEMPS AND DEWPOINTS WILL HAVE INCREASED ACROSS
MUCH OF THE REGION AS THE FRONT LIFTS NORTHWARD. HOWEVER...THE
FRONT IS PROGGED TO REMAIN CLOSE ENOUGH TO SERVE AS AN INITIATOR
FOR AN ADDITIONAL ROUND OF SEVERE WEATHER AS AN UPPER LEVEL
IMPULSE APPROACHES THE REGION. THIS SHOULD ALL CONCLUDE BY 12Z
FRIDAY.

FRIDAY AFTERNOON...THE THIRD AND FINAL SEVERE WEATHER THREAT IS
PROGGED TO OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
ON FRIDAY. THIS IS FORECAST TO HAVE SIGNIFICANT UPPER LEVEL
SUPPORT AS A MID LEVEL LOW BARRELS ACROSS THE REGION. WITH A 100+
KT ASSOCIATED JET...PLENTY OF INSTABILITY WILL EXIST TO PROMOTE
THE STRONGEST STORMS OF THE WEEK.

ADDITIONALLY...PERIODS OF LOCALLY HEAVY RAINS CAN BE EXPECTED WITH
THESE STORMS. IN THE EVENT OF TRAINING STORMS...PONDING OF
ROADWAYS CAN ALSO BE EXPECTED.

BEYOND FRIDAY...THE WEEKEND WILL BE CHARACTERIZED BY HIGH PRESSURE
AND MOSTLY CLEAR SKIES. THE NEXT WEATHER SYSTEM IS PROGGED TO MOVE
THROUGH THE REGION LATE MONDAY NIGHT. /05/

&&

.AVIATION...
SHORTWAVE TROUGH HAS EJECTED ACROSS THE SOUTHERN PLAINS...AND SHOULD
TRAVERSE THE REGION TONIGHT.  IN RESPONSE...AREA RADARS SHOW THAT
SHRA/TSRA HAVE DEVELOPED ACROSS N TX THIS AFTERNOON.  GIVEN THE
MOSTLY ELEVATED NATURE OF THE CONVECTION...SOME OF THE STORMS HAVE
PRODUCED SOME GR.

EXPECT SHRA/TSRA TO GRADUALLY SPREAD ACROSS SE OK/E TX TERMINALS
THROUGH 26/0000 UTC...THEN ACROSS S AR/N LA AIRPORTS BETWEEN
26/0000-0300 UTC.  FLIGHT CATEGORIES WILL GRADUALLY LOWER TO MVFR
DUE TO LOW CIGS IN VICINITY OF SHRA/TSRA.  THE LOW FLIGHT
CATEGORIES SHOULD THEN SPREAD N/E ACROSS AREA TERMINALS WITH THE
CONVECTION.  MVFR/IFR CIGS WILL LIKELY CONTINUE INTO THURSDAY
MORNING...UNTIL THE FRONT STARTS LIFTING N IN EARNEST TOWARD 26/1800
UTC.

AFTER THIS ROUND...I WILL CONTINUE THE RELATIVELY DRY TREND IN THE
TAFS THROUGH 27/0000 UTC.  THE GREATEST RISK OF ADDITIONAL SHRA/TSRA
WILL LIKELY COME AFTER THE END OF THE UPCOMING TAF PACKAGE.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  77  60  74  46 /  90  40  70  70  60
MLU  53  77  58  78  50 /  90  40  70  70  60
DEQ  44  71  55  64  40 /  90  30  70  70  40
TXK  49  74  57  69  45 /  90  30  70  70  60
ELD  50  74  58  73  45 /  90  30  70  70  60
TYR  54  77  61  75  42 /  90  60  70  70  40
GGG  54  76  59  74  44 /  90  60  70  70  40
LFK  59  81  63  78  41 /  90  70  70  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/21
Hazardous weather outlook, Mar 25, 11:51 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT WED MAR 25 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WARM FRONT
FORECAST TO PUSH NORTHWARD ACROSS SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA THIS AFTERNOON. THIS WILL ALLOW FOR THE DEVELOPMENT OF
THUNDERSTORMS ACROSS THE FOUR STATE REGION. A FEW OF THESE STORMS
MAY DEVELOP INTO SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THESE STORMS
ARE CURRENTLY DEVELOPING ACROSS CENTRAL TEXAS...AND ARE EXPECTED
TO PUSH INTO FAR EAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...SOUTHERN
ARKANSAS AND NORTHWEST LOUISIANA DURING THE EARLY EVENING HOURS.
HEAVY RAIN RESULTING IN LOCALIZED FLASH FLOODING IS ALSO A THREAT
AS THUNDERSTORMS MAY TRAIN OVER THE SAME AREAS FOR EXTENDED
PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER DISTURBANCE WILL PUSH OUT OF THE BIG BEND REGION OF TEXAS
ON THURSDAY...MOVING INTO DEEP EAST TEXAS. THIS SYSTEM WILL AGAIN
TRIGGER THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS.

A VERY STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO PUSH OUT OF
THE ROCKIES AND CROSS ALONG THE RED RIVER VALLEY ON FRIDAY. THIS
SYSTEM IS EXPECTED TO BE THE MOST POTENT SEVERE WEATHER THREAT TO
AFFECT THE FOUR STATE REGION THIS SPRING. THE THREAT EXISTS FOR
SUPERCELL THUNDERSTORMS ON FRIDAY...PRODUCING LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

05

In the hours before

Local storm report, Mar 25, 2:03 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
203 PM CDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TORNADO          1 WNW JONESBORO         32.24N 92.73W
03/24/2009                   JACKSON            LA   NWS STORM SURVEY

            AN EF1 TORNADO OCCURRED FROM 1 MILE WNW OF JONESBORO TO 1
            MILE N OF JONESBORO. DAMAGE PATH LENGTH WAS 1 MILE AND
            THE PATH WIDTH WAS 80 YARDS.

&&

03
Special weather statement, Mar 25, 5:42 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT WED MAR 25 2009

TXZ126-137-138-150-151-252330-
GREGG-HARRISON-MARION-PANOLA-RUSK-
542 PM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...HARRISON...GREGG...RUSK AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...HALLSVILLE...HARLETON...HENDERSON...JEFFERSON...
     JOINERVILLE...KILGORE...LONGVIEW...MARSHALL...MINDEN...NEW
     LONDON...OVERTON...PINEHILL...TATUM...TURNERTOWN AND WOODLAWN...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
DIANA TO 8 MILES SOUTHEAST OF TROUP...OR ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF LONGVIEW TO 13 MILES EAST OF
JACKSONVILLE...MOVING EAST NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS.

PARKER
Special weather statement, Mar 25, 6:02 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 PM CDT WED MAR 25 2009

TXZ149-252330-
CHEROKEE-
602 PM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALTO...MORRILL...PONTA AND RUSK...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTO...OR 9 MILES SOUTH OF RUSK...MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

PARKER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:28 PM CDTSevere Thunderstorm WarningSHVPanola, San Augustine, Shelby47 min
Mar 25, 7:38 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby37 min
Mar 25, 7:56 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby49 min
Mar 26, 4:40 AM CDTDense Fog AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more5 hr
Mar 26, 10:27 AM CDTRiver Flood WarningSHVNacogdoches, Panola, Rusk, San Augustine, Shelby23 hr
Mar 26, 3:47 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine58 min
Mar 26, 4:48 PM CDTSevere Thunderstorm WarningSHVSabine42 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.